Misdosing anti-clotting drugs leads to heart attack symptoms

Because of inaccuracies in prescribing, 42 percent of patients rushed to emergency rooms with symptoms of a heart attack received doses of powerful drugs intended stop clotting in coronary arteries outside of the recommended range, a new analysis by Duke Clinical Research Institute (DCRI) cardiologists has found.

While numerous clinical trials have proven that these drugs can save lives, correct dosing is crucial, the researchers said, since the therapeutic window is narrow. Too much of the drug can lead to bleeding episodes, while too little may be ineffective at stopping the clotting process.

The Duke researchers believe that when evaluating these patients in emergency rooms, physicians should spend a little more time clarifying information – such as weight and kidney function – which are necessary for accurate dosing. The researchers also hope that the results of their analysis provide concrete steps to improve safety thereby increasing physician confidence in using these drugs on high risk patients, who have the most to gain.

"These drugs are clearly beneficial, and when dosed correctly, are also safe," said Duke cardiologist Karen Alexander, M.D., lead investigator of the study published Dec. 28, 2005, in the Journal of the American Medical Association.

The drugs in question – unfractionated heparin (UFH), low-molecular-weight heparin (LMWH) and glycoprotein IIb/IIIa inhibitors – work by either preventing the aggregation of platelets in coronary arteries or interfering with the formation of blood clots. The drugs are typically given within the first 24 hours of heart attack symptoms, and it is not uncommon for patients to receive combinations of these drugs during their hospital stay. Doses are determined by patient-specific data incorporated into standard prescribing algorithms.

"Our analysis, which includes patients treated in all types of hospitals across the country shows that dosing errors occur more often in vulnerable patients, such as women, the elderly, or those with kidney insufficiency or low body weight," she said.

Bleeding episodes typically involve oozing at site of catheterization insertion in the leg, but can also include more dangerous bleeding within the gastrointestinal tract or even within the brain. Also, research conducted at Duke and elsewhere has demonstrated that the transfusion of donated blood to replace blood loss is not as benign as once thought. (will link to Rao study)

For the analysis, Alexander drew on the CRUSADE (Can Rapid Risk Stratification of Unstable Angina Patients Suppress Adverse Outcomes with Early Implementation of the American College of Cardiology and American Heart Association) database. This effort is a national quality improvement initiative which collects data from more than 400 hospitals nationwide and reports back to each hospital every three months on their adherence to the guidelines.

The researchers identified 30,136 patients treated during a nine-month period in 2004 at 387 U.S. hospitals for symptoms of a possible heart attack. These symptoms include chest pain (unstable angina), irregular readings on an electrocardiograph or elevated chemical markers of cell death.

The team's analysis of the records revealed that 42 percent of the patients in the sample received doses of the anti-clotting drugs outside of the recommended range. They found that those patients who had excess doses had increased risks of bleeding. The researchers also found that mortality and length of hospital stay were higher in patients who received excess doses. From their analysis, the researchers believe that approximately 15 percent of all major bleeding episodes in this group of patients can be attributed to excess dosing.

"This is one of the first studies to look at dosing issues in a real-world population" Alexander said, pointing out that only about 2 percent of patients in the CRUSADE database participate in clinical trials, where use of these drugs under study is usually tightly controlled and regimented.

"The patients in our study who received the recommended doses of heparins or glycoprotein IIb/IIIa inhibitors alone or in combination had the lowest rates of bleeding," Alexander said. "This suggests that the safety demonstrated in the clinical trials may be attainable in community settings with improved dosing accuracy."

She added that since more than 1 million Americans with the symptoms documented by CRUSADE are admitted to the hospital each year, efforts to improve the accuracy of dosing could have significant health and cost benefits.

http://www.dcri.duke.edu

Comments

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News Medical.
Post a new comment
Post

While we only use edited and approved content for Azthena answers, it may on occasions provide incorrect responses. Please confirm any data provided with the related suppliers or authors. We do not provide medical advice, if you search for medical information you must always consult a medical professional before acting on any information provided.

Your questions, but not your email details will be shared with OpenAI and retained for 30 days in accordance with their privacy principles.

Please do not ask questions that use sensitive or confidential information.

Read the full Terms & Conditions.

You might also like...
Consumer wearable devices provide clinical information similar to hospital assessment of heart disease